Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 152, NWS Bismarck, ND

July 16, 2016Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2016, 2:14 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 2:14 PM MDT (20:14 UTC)
Expired
Jul 16, 2016, 3:15 PM MDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 86 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 12:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WUUS53 KBIS 162014
SVRBIS
NDC037-085-162115-
/O.NEW.KBIS.SV.W.0152.160716T2014Z-160716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  CENTRAL SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 415 PM CDT/315 PM MDT/

* AT 314 PM CDT/214 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 13
  MILES NORTH OF WATAUGA...OR 23 MILES SOUTHEAST OF ELGIN...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SHIELDS AROUND 315 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ST.
GERTRUDE...PORCUPINE AND RALEIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4601 10154 4613 10172 4644 10142 4621 10100
TIME...MOT...LOC 2014Z 231DEG 18KT 4612 10155 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
3 follow-up statements
604 
WWUS53 KBIS 162034
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT SAT JUL 16 2016

NDC037-085-162115-
/O.CON.KBIS.SV.W.0152.000000T0000Z-160716T2115Z/
GRANT ND-SIOUX ND-
334 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR SOUTHEASTERN GRANT AND CENTRAL SIOUX COUNTIES...

AT 334 PM CDT/234 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 15
MILES WEST OF SHIELDS...OR 24 MILES SOUTHEAST OF ELGIN...MOVING
NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SHIELDS AROUND 315 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ST.
GERTRUDE...PORCUPINE AND RALEIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4601 10154 4613 10172 4644 10142 4621 10100
TIME...MOT...LOC 2034Z 231DEG 18KT 4618 10144 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
871 
WWUS53 KBIS 162047
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT SAT JUL 16 2016

NDC037-085-162115-
/O.CON.KBIS.SV.W.0152.000000T0000Z-160716T2115Z/
GRANT ND-SIOUX ND-
347 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR SOUTHEASTERN GRANT AND CENTRAL SIOUX COUNTIES...

AT 346 PM CDT/246 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
SOUTHWEST OF SHIELDS...OR 19 MILES NORTHWEST OF SELFRIDGE...MOVING
NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  SHIELDS AROUND 310 PM MDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ST.
GERTRUDE...PORCUPINE AND RALEIGH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4601 10154 4609 10161 4638 10130 4621 10100
TIME...MOT...LOC 2046Z 243DEG 20KT 4618 10128 

HAIL...1.00IN
WIND...60MPH
 
$$

AYD
060 
WWUS53 KBIS 162106
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT SAT JUL 16 2016

NDC037-085-162115-
/O.EXP.KBIS.SV.W.0152.000000T0000Z-160716T2115Z/
GRANT ND-SIOUX ND-
406 PM CDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT AND CENTRAL
SIOUX COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT/600 PM
MDT/ FOR SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4601 10154 4609 10161 4638 10130 4621 10100
TIME...MOT...LOC 2104Z 231DEG 18KT 4618 10128 

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:52 PM MDT, 22 minutes earlier.

Area forecast discussion, Jul 16, 1:52 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
252 PM CDT SAT JUL 16 2016

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM CDT Sat Jul 16 2016

Severe thunderstorms this afternoon and evening highlight the
short term forecast.

As of 1945 UTC, the previous QLCS has now morphed into a
supercell across Kidder County, with additional cells attempting
to develop south central and southwest in the vicinity of the
surface trough. This has generally been well depicted by the
HRRR/HRRRX through the day, especially their 18 UTC iterations.
The mesoscale environment is characterized by ML CAPE of 1500-2000
j/kg with effective deep layer shear of 35-45 kts perpendicular to
the boundary, supportive of continued discrete supercells. All
threats of severe weather are possible, including a possible
tornado or two given low LCLs and increasing low level helicity by
early evening. For western North Dakota, convection from Montanamay
cross the border around 00 UTC, however, uncertainty remains how
strong this convection will be.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM CDT Sat Jul 16 2016

A warm up Tuesday through Thursday highlights the extended
forecast.

The 12 UTC ensemble and deterministic global and ensemble suites
are in agreement on a building upper level central CONUS high this
coming week, supporting a potential warm up into the 90s for most
locations Tuesday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 241 PM CDT Sat Jul 16 2016

Showers and thunderstorms are likely across western and central
North Dakota today. Some storms may be severe across southern
North Dakota today with large hail, damaging winds and LIFR
conditions. KBIS and KJMS are at most risk to be impacted by
severe storms. MVFR/IFR fog and stratus are possible at KBIS and
KJMS late tonight into Sunday morning.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...AYD
LONG TERM...AYD
AVIATION...AYD
Hazardous weather outlook, Jul 16, 1:28 PM MDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
228 PM CDT SAT JUL 16 2016

NDZ018>020-031>037-040>048-050-051-171930-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A
TORNADO OR TWO MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER
VARIOUS PARTS OF THE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NDZ001>005-009>013-017-021>023-025-171930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-
228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW
STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH
LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER
VARIOUS PARTS OF THE AREA THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PJA

In the hours before

Local storm report, Jul 16, 12:20 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
120 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     HAIL             2 SW BALDWIN            47.00N 100.78W
07/16/2016  M1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            ALSO 60 MPH ESTIMATED WINDS.

&&

ZH
Local storm report, Jul 16, 12:33 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
133 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             8 NW MENOKEN            46.90N 100.65W
07/16/2016  M0.50 INCH       BURLEIGH           ND   TRAINED SPOTTER

            ONE HALF INCH DIAMETER HAIL.

&&

KS
Local storm report, Jul 16, 12:40 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     WING                    47.14N 100.28W
07/16/2016  E60 MPH          BURLEIGH           ND   PUBLIC

            ALSO PEA SIZE HAIL WITH HEAVY RAIN.

&&

ZH
Local storm report, Jul 16, 12:58 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 NE ARENA              47.14N 100.14W
07/16/2016  U1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            MOSTLY DIME SIZE HAIL WITH A FEW QUARTERS.
            LASTED 5 MINUTES... ESTIMATED 60 MPH GUSTS.

&&

ZH
Local storm report, Jul 16, 1:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     4 NNE DAWSON            46.93N 99.71W
07/16/2016  E60 MPH          KIDDER             ND   PUBLIC

            PEA SIZE HAIL ALONG WITH ESTIMATED WINDS
            GUSTING TO 60 MPH.

&&

KS
Local storm report, Jul 16, 1:43 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 N DAWSON              46.90N 99.75W
07/16/2016                   KIDDER             ND   PUBLIC

            DOCK ON LAKE 5 PICKED UP AND SLAMMED AGAINST
            A CABIN DOWNSTREAM. TIME ESTIMATED FROM
            RADAR.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:42 AM MDTSpecial Weather StatementBISGrant48 min
Jul 16, 8:12 AM MDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 16, 9:15 AM MDTSpecial Weather StatementBISMcLean, Mercer30 min
Jul 16, 9:42 AM MDTSpecial Weather StatementBISMcLean, Oliver48 min
Jul 16, 10:21 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan39 min
Jul 16, 10:59 AM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Sheridan61 min
Jul 16, 11:49 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver41 min
Jul 16, 12:21 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder54 min
Jul 16, 1:02 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman58 min
Jul 16, 1:56 PM MDTSevere Thunderstorm WarningBISKidder, Stutsman49 min
Jul 16, 2:44 PM MDTSpecial Weather StatementBISStutsman46 min
Jul 16, 3:02 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder58 min
Jul 16, 3:15 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux43 min
Jul 16, 3:28 PM MDTSpecial Weather StatementBISStutsman32 min
Jul 16, 3:43 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan62 min
Jul 16, 4:26 PM MDTSpecial Weather StatementBISFoster34 min
Jul 16, 5:02 PM MDTSpecial Weather StatementBISFoster43 min
Jul 16, 5:38 PM MDTSevere Thunderstorm WarningBISLaMoure29 min
Jul 16, 5:42 PM MDTSpecial Weather StatementBISFoster48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.